Alert archive / California / Frost Advisories in 2019

Frost Advisory 18, NWS Eureka, CA

September 27, 2019Trinity County, California

NWS Eureka, CA issued this frost advisory at Sep 27, 2019, 1:35 PM PDT for Trinity County, California. It took effect at Sep 28, 2019, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2019, 1:35 PM PDT (20:35 UTC)
In effect from
Sep 28, 2019, 2:00 AM PDT
Expired
Sep 28, 2019, 8:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS76 KEKA 272035
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
135 PM PDT Fri Sep 27 2019

...FIRST FREEZE OF THE SEASON LIKELY IN TRINITY COUNTY...

.A cold air mass will settle over the western United States
bringing much below normal temperatures to the region this weekend
into early next week. Multiple nights of freezing or near freezing 
temperatures are expected in valley locations of Trinity County.

CAZ107-108-280945-
/O.NEW.KEKA.FR.Y.0018.190928T0900Z-190928T1500Z/
/O.NEW.KEKA.FZ.A.0002.190929T0900Z-190929T1500Z/
Northern Trinity-Southern Trinity-
135 PM PDT Fri Sep 27 2019

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT SATURDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 2 AM to 8 AM PDT Saturday. A
Freeze Watch has also been issued. This Freeze Watch is in effect 
from late Saturday night through Sunday morning. 

* LOW TEMPERATURES...Tonight: Middle to upper 30s. Saturday night:
  Low to middle 30s. Freezing temperatures will be possible each
  night through Wednesday morning.

* LOCATIONS INCLUDE...Weaverville, Douglas City, Hayfork, and Ruth.

* IMPACTS...Frost and freeze conditions could kill crops and other
  sensitive vegetation.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
3 follow-up statements
105 
WWUS76 KEKA 280930
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
230 AM PDT Sat Sep 28 2019

...FIRST FREEZE OF THE SEASON LIKELY IN TRINITY COUNTY...

.A cold air mass will settle over the western United States
bringing much below normal temperatures to the region this
weekend into early next week. Multiple nights of freezing or near
freezing temperatures are expected in valley locations of Trinity
County.

CAZ107-108-282230-
/O.CON.KEKA.FR.Y.0018.000000T0000Z-190928T1500Z/
/O.CON.KEKA.FZ.A.0002.190929T0900Z-190929T1500Z/
Northern Trinity-Southern Trinity-
230 AM PDT Sat Sep 28 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* LOW TEMPERATURES...Tonight: Middle to upper 30s. Saturday night:
  Low to middle 30s. Freezing temperatures will be possible each
  night through Wednesday morning.

* LOCATIONS INCLUDE...Weaverville, Douglas City, Hayfork, and
  Ruth.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
124 
WWUS76 KEKA 281014
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
314 AM PDT Sat Sep 28 2019

...FIRST FREEZE OF THE SEASON LIKELY IN TRINITY COUNTY...

.A cold air mass will settle over the western United States
bringing much below normal temperatures to the region this
weekend into early next week. Multiple nights of freezing or near
freezing temperatures are expected in valley locations of Trinity
and Northeastern Mendocino County.

CAZ110-111-282315-
/O.NEW.KEKA.FR.Y.0019.190929T0800Z-190929T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
314 AM PDT Sat Sep 28 2019

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT SUNDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 8 AM PDT Sunday. 

* LOW TEMPERATURES...mid 30s Sunday morning with colder 
  temperatures possible Monday morning.

* LOCATIONS INCLUDE...Laytonville, Willits, Covelo, and Potter 
  Valley.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

CAZ107-108-282315-
/O.CON.KEKA.FR.Y.0018.000000T0000Z-190928T1500Z/
/O.CON.KEKA.FZ.A.0002.190929T0900Z-190929T1500Z/
Northern Trinity-Southern Trinity-
314 AM PDT Sat Sep 28 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* LOW TEMPERATURES...This morning: Middle to upper 30s. Saturday
  night: Low to middle 30s. Freezing temperatures will be 
  possible each night through Wednesday morning.

* LOCATIONS INCLUDE...Weaverville, Douglas City, Hayfork, and
  Ruth.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
089 
WWUS76 KEKA 281501
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
801 AM PDT Sat Sep 28 2019

...FIRST FREEZE OF THE SEASON LIKELY IN TRINITY COUNTY...

.A cold air mass will settle over the western United States
bringing much below normal temperatures to the region this
weekend into early next week. Multiple nights of freezing or near
freezing temperatures are expected in valley locations of Trinity
and Northeastern Mendocino County.

CAZ107-108-290415-
/O.EXP.KEKA.FR.Y.0018.000000T0000Z-190928T1500Z/
/O.CON.KEKA.FZ.A.0002.190929T0900Z-190929T1500Z/
Northern Trinity-Southern Trinity-
801 AM PDT Sat Sep 28 2019

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...
...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

* LOW TEMPERATURES...Low to mid 30s. Freezing temperatures will be
  possible each night through Wednesday morning.

* LOCATIONS INCLUDE...Hayfork, Ruth, Weaverville, Burnt Ranch,
  Trinity Center.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

CAZ110-111-290415-
/O.CON.KEKA.FR.Y.0019.190929T0800Z-190929T1500Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
801 AM PDT Sat Sep 28 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
SUNDAY...

* LOW TEMPERATURES...mid 30s tonight, with colder temperatures 
  possible Sunday night.

* LOCATIONS INCLUDE...Leggett, Laytonville, Willits, Covelo, and
  Potter Valley.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Sep 27, 3:53 AM PDT, 9 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 3:53 AM PDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
353 AM PDT Fri Sep 27 2019

.SYNOPSIS...Warm and breezy weather will give way to cooler
conditions this weekend into early next week as a cold upper-level
storm system drops south across the western United States.
Freezing overnight temperatures will be possible across wind
sheltered valleys in by Sunday morning.

&&

.DISCUSSION...An upper level low over British Columbia
slowly approaching the area will bring much cooler temperatures
starting today. Inland areas will see temperatures 10 to 15
degrees cooler than yesterday. Breezy winds are expected along the
coast and this should help clear out the coastal stratus by mid
to late morning in Humboldt and Del Norte counties. It may take a
bit long in Mendocino county.

Tonight temperatures will be much cooler than previous nights.
Trinity county could see some patchy frost in the coldest spots,
such as Hayfork. For now it looks like there might be a little too
much wind and low level moisture, but it is a possible a frost
advisory will be needed.

Saturday the upper level low moves into Washington state and
south to near the Oregon border. A shortwave moving around the
low will bring the potential for some showers over the northern
portion of the area. Temperatures at 500MB will be around -27C.
This creates some instability and there is the potential for a
thunderstorm or two in the afternoon. For now just have thunder in
far northern Humboldt and Del Norte counties. Moisture is
limited, but this may need to be extended farther south and east.
Snow levels are expected to be around 5,000 feet. Afternoon high
temperatures are expected to only climb into the 60s in the
interior valleys.

Saturday night into Sunday morning will be chilly, but again there
will be some moisture and wind around which could limit the frost.
Still it will be one of the coldest nights so far this fall,
especially at the higher elevations. Sunday the upper level low
will slowly sag south into Oregon. Another shortwave moving
around the low will bring the potential for more showers on
Sunday. At this point lapse rates looks less favorable for
thunderstorms than on Saturday so just have showers in the
forecast. Snow levels may be just a bit lower on Sunday. Scott
Mountain Summit on Hwy 3 could see dusting of snow, but otherwise
the main impacts would be to hikers in the backcountry.

Monday the upper level low in Oregon starts to move off to the
east. This will diminish the showers over the area, but there
could still be a few in the inland areas. Temperatures will be
chilly Monday morning with some near freezing or freezing
temperatures in Trinity and interior Mendocino county. Highs will
generally be in the 60s across the area.

Tuesday morning may be the coldest morning the interior valleys.
Light winds and clear skies will allow for good radiational
cooling. Numerous valleys will see temperatures in the low to mid
30s with coastal areas dropping to around 40. Tuesday afternoon
high pressure starts to build back into the area and inland highs
will return to the low 70s.

Late in the week looks like it will see the trough return to the
west coast and cool off temperatures once again. There is also the
potential for more showers. MKK

&&

.AVIATION...Low clouds hang along the coast and interior
Mendocino county this morning and have impacted flying conditions
at all TAF sites overnight, with northern coastal terminals
experiencing intermittent fog and LIFR conditions. These low
clouds are expected to mix out by late morning, revealing VFR
conditions for this afternoon across the region, coupled with
brisk NW winds at northern coastal terminals. Scattered low
ceilings may return tonight, however current model guidance is
pointing toward conditions being better than those seen this
morning. /TDJ

&&

.MARINE...Northerlies will once again ramp up this afternoon and
evening across most of the zones, strongest in the southern outer
waters. The Gale Warning for this zone still stands from late in
the afternoon through Saturday morning. Winds are expected to
flirt with gale force in the northern outers today as well,
however only for a couple hours in the late afternoon. Thus have
opted to lift a haz seas warning instead as seas are expected to
build and remain above thresholds through early Saturday morning.
The northern inner waters may briefly flirt with haz seas
conditions this evening as waves propagate into the zone, and will
need to be watched for a possible upgrade.

Winds will wane across the region throughout the day on Saturday,
but seas will likely remain steep and chaotic through at least
Sunday morning. Currently have Small Craft Advisories going for the
inner waters through late on Saturday, but these may have to be
extended. Additional products may be needed for hazardous seas in
the southern outer waters later on Saturday after the Gale expires.
Otherwise, a new mid-period NW swell around 8 to 10 ft is expected
to fill in tomorrow evening as winds relax, while southwesterly
swell lingers through early next week. /TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PDT Saturday for PZZ450.

     Small Craft Advisory until 3 PM PDT this afternoon for PZZ470.

     Hazardous Seas Warning from 3 PM this afternoon to 3 AM PDT
     Saturday for PZZ470.

     Small Craft Advisory from 3 PM this afternoon to 9 PM PDT
     Saturday for PZZ455.

     Small Craft Advisory until 6 PM PDT this evening for PZZ475.

     Gale Warning from 6 PM this evening to 9 AM PDT Saturday for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Sep 27, 2:55 AM PDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
255 AM PDT Fri Sep 27 2019

CAZ103-104-109-281000-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
255 AM PDT Fri Sep 27 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-281000-
Coastal Del Norte-Del Norte Interior-
255 AM PDT Fri Sep 27 2019

This hazardous weather outlook is for the far northwest corner
California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance for thunderstorms Saturday afternoon.
Snow levels will fall to around 5,000 feet this weekend.
Accumulations of up to an inch are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105>108-110>113-281000-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
255 AM PDT Fri Sep 27 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow levels will fall to around 5,000 feet this weekend.
Accumulations of up to an inch are possible.

Sunday through Tuesday morning frost or freezing temperatures are
possible in the colder valleys.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:34 AM PDTHazardous Seas WarningEKA24 hr
Sep 27, 1:35 PM PDTFreeze WatchEKATrinity21 hr

Nearby

Frost Advisories in California, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.